[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
April 29, 1950

FATALITIES FOLLOWING CURARE

Author Affiliations

Milwaukee

From the Department of Anesthesiology, Marquette University School of Medicine, and senior consultant in anesthesiology, United States Veterans Administration Hospital.

JAMA. 1950;142(17):1344-1348. doi:10.1001/jama.1950.02910350014005
Abstract

The use of curare in clinical medicine has become widespread. It has become especially useful in anesthesiology for augmenting relaxation during surgical operations and in psychiatry for softening the convulsions of shock therapy. Up to the present time a few scattered reports of fatalities following the use of curare have appeared in the literature. In some of these fatalities the administrator has been at fault in that proper artificial respiration was not employed after respiratory arrest. Writers have stressed the dangers of apnea subsequent to curarization and have emphasized the methods of prevention. However, some of the deaths following the use of curare may be due to a side action of the drug and may not be preventable by present methods of treatment. In this type of accident artificial respiration with a good airway and other resuscitative measures are carried out correctly to no avail. This paper will report 3

First Page Preview View Large
First page PDF preview
First page PDF preview
×